''
Back to all discussions

Efudex Application After Crust Develops

Hello, and thank you for your supportive site. I have recently had a Squamous cancer cut out from my scalp and in my follow up, after I raised a query about a couple of other small similar growths, I was given efudix cream to use on my scalp twice a day for 3 weeks. I have nearly completed 2 weeks and, after initial weeping from the scalp, it is crusting up all over the scalp as expected. Whilst I have read a lot on your site as well as the accompanying leaflets with the cream, I have 2 questions. First, am I okay to continue putting the cream onto the scalp & directly onto the crusty & flaking areas?
The second query is over the last 2-3 days, I developed swelling round the eyes and slightly around the top of the nose & forehead. The cream is not being used on these areas. The eyes looked liked I had been punched but without the bruising! It is not itchy, not red nor inflamed and is not causing pain in or around the area; the swelling is now mainly around one eye. Is this a possible, albeit not often reported, side affect of the cream/treatment.
I am male & 64 years old.
TIA of your advice.

  1. @DEvans...from my experience, it sounds as if you have reached the erosion stage. The crusting and weeping is the sign my dermatologist tells me to watch for. At that point, I know I am done and ready to enter the healing phase. It's quite possible that you have reached the erosion phase before the prescribed 3 weeks are over. That does happen for some users. It might be worth your time to check in with your doctor and see if he/she suggests stopping or continuing a little longer.

    There are many side effects reported by Efudex users. The swelling you describe could be a side effect or an allergic reaction. I had a similar reaction a couple of years ago when i treated my face. Though I didn't apply near my eyes, my eyes did swell especially first thing in the morning. Your doctor might want to know about this development. Is a telehealth visit possible for you? Or could you send your doctor some pictures of the swelling?

    I am including a few articles you might find helpful as you sort things out.

    This article addresses the erosion phase:
    https://skincancer.net/life-with-skin-cancer/efudex-erosion-stage/

    This one is on the possible side effects:
    https://skincancer.net/life-with-skin-cancer/efudex-side-effects/

    Here is one on the healing phase. It can be quite a challenge. Hang in there. It does get better!
    https://skincancer.net/life-with-skin-cancer/efudex-side-effects-tips/

    I am wishing you all the best! Please keep us updated on your progress!

    April, SkinCancer.net, Moderator

    1. Thank you for the quick response; it was useful in reaffirming what I thought. Your time given on this Forum is appreciated. Many thanks

or create an account to reply.